• persistent hunger during maintenance, even when not taking steroids?

    Asked by dolphinblue on Tuesday, February 12, 2013

    persistent hunger during maintenance, even when not taking steroids?


    Our 4-yr-old daughter is in maintenance phase of treatment for standard-risk ALL leukemia. Overall, she is doing well.

    As part of the treatment, she gets "pulses" of steroids once a month, for 5 days in a row.

    The one thing we are really struggling with is that she is always hungry, and not just during the steroid pulses. She always asks for more food at the end of meals, wants snacks in between, and wakes up early in the morning demanding a "snack", even before breakfast.

    Has anyone else experienced this, either personally or with a young cancer patient taking steroids? Our doctors are stumped -- they say that typically parents report hunger side effects during the steroid pulses, but not continuously.

    If anyone has experience or suggestions to share, I would appreciate it!

    3 Answers from the Community

    • nancyjac's Avatar

      A 4 year old, with or without leukemia, has a pretty high metabolism and is growing rapidly, and needing more calories and nutrients to support that growth. In most children, that growth tends to come in irregular spurts. Is it possible she is just going through a growth spurt? Has she gotten taller? Is she overweight?

      over 3 years ago
    • dolphinblue's Avatar

      nancyjac: Many thanks for your response.

      Her growth has actually slowed since starting chemo. She was tall for her age at the beginning, and now she is closer to 50 percentile. This slowdown might have nothing to do with her treatment, though I know steroids can stunt growth in at least some age groups.

      Yes, she is moderately overweight and bloated. Her weight shot up drastically (>10% in 2 weeks) during induction. She lost some of that excess weight, but has remained overweight through most of treatment. This is all normal and attributable to the steroids. But what surprises us (and the doctors) is her constant hunger, even between steroid pulses.

      So I could be wrong, but I don't think it's related to normal metabolism or a growth spurt. My hope is that while our doctors can't explain it, it's not entirely uncommon and other parents have seen this too.

      over 3 years ago
    • Jo96822's Avatar

      My mother is getting monthly maintenance chemo and steroid treatment while we wait for a stem cell match. She says that the week she is in the hospital, she is hungry at the beginning then it subsides. However, about a week after discharge, what she calls the side effects of the steroids starts kicking in. She is constantly hungry and says she wants to eat everything and anything. She also experiences insomnia and her hands shake, she says she feels as if she drank too much caffeine. This is her second round of maintenance chemo w/steroids and she experienced the same symptoms last month as well.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more b-cell, acute lymphocytic leukemia questions.  Also, don't forget to check out our B-Cell, Acute Lymphocytic Leukemia page.